Iowa, 2004

Lightning Strike in Iowa, July 2, 2004

July 2, 2004 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved through central Iowa during the afternoon hours. Though no storms were severe, lightning struck a house in Johnston.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through central Iowa during the afternoon hours. Though no storms were severe, lightning struck a house in Johnston. The lightning caused considerable electrical damage in the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 2:11 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 2, 2:11 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT FRI JUL 2 2004

.SHORT TERM...TNGT THRU SUN NGT
FCST LOOKS QUITE WET INTO EARLY NEXT WEEK WITH PRIMARY FCST CONCERNS
PCPN TRENDS.  SLOW MOVG DEEP OCCLUDDED LOW OVR NERN KS IS XPCD TO
APCH MID MS VLY LATE SAT AFTN WHILE OPENING UP SOMEWHAT.  MORE
ORGANZIED CONVECTION HAS DVLPD AHD OF SYS IN DEEPER CNVGNC ZN OVR
MO WHILE MORE WDSPRD BUT WEAKER PCPN IS OCCURRING IN DEFORMATION ZN
W OF MO RVR.  XPC ALL OF THIS PCPN TO CONT OVNGT AS IT MOVES SLOWLY
EWD...BUT DMSH SLGTLY DIURNALLY.  NOT MUCH IN THE WAY OF A FOCUSING
MECHANISM IN PLACE WITH LOW LVL CIRCULATION AND ASSOCD CNVGNC XPCD
TO RMN S.  HWVR WHAT PCPN THERE IS SHOULD HAVE GOOD EFFICIENCY WITH
PWS APCH 2 INCHES ALG WITH HIGH K INDICES AND WARM CLD DEPTHS...SO
WL MENTION LOCALLY HEAVY RAIN SRN PTNS.  AM FAVORING ETA SOLUTION IN
LATER PDS ATTM WHICH SEEMS TO BE HANDLING CURRENT WX BEST AND TWRD
MON.  EURO MDLS ARE LEANING TWRD ETA...AND THE GFS ALSO HAS
CONVECTIVE FEEDBACK ISSUES SUN NGT.  SIMILAR SITUATION XPCD TMRW
WITH LINGERING PCPN OVNGT AND EXPANDING DIURNALLY BY AFTN.
INSTABILITY NOT AS GREAT AS TDA...BUT STILL UNCAPPED SO WL GO WITH
LIKELY POPS ERN PTNS LATE TMRW.  ETA DMSHS PCPN FM W TO E ACRS FA
SAT NGT.  SHOULD BE DRY SUN AS ATTN TURNS OUT W AGN.  ALTHOUGH NOT
FAVORED MDL...WL LEAVE SOME LOW POPS IN SUN NGT WITH GFS SHOWING STG
THETA-E ADVCTN AND DESTABILIZATION SUN NGT.

PERSISTANCE SHOULD HOLD FOR TEMPS INTO TMRW WITH SIMILAR CONDS.
MAYBE SLGTLY COOLS SAT NGT AS CLDS DMSH...BUT BACK TO WRMR SUN.
FCST SOUNDINGS SUGGEST WE SHOULD BE ABLE TO REACH ARND ETA/GFS MOS
COMPROMISE.

.LONG TERM...MON THRU FRI
FCST CONFIDENCE DCRS RAPIDLY WITH TIME WITH BIGGEST FCST QUESTION
HOW LONG TO HOLD ONTO PCPN.  GFS AND ASSOCD ENSEMBLES START WITH
SOME AGREEMENT EARLY NEXT WEEK...BUT DVRG CONSIDERABLY AS THE WEEK
PROGRESSES.  EVEN ETA/GFS OFFER QUITE DIFFERENT SOLUTIONS FOR MON.
GFS MORE AMPLIFIED WITH NRN RCKYS SHRT WV.  THIS RESULTS IN GFS LOW
LVL CIRCULATION AND ASSOCD CNVGNC BEING FARTHER N INTO IA.  AMS
QUITE UNSTABLE WITH LTL CIN SO WOULD XPC ANOTHER ROUND OF SFC BASED
DVLPMT SOMETIME MON...BUT LIKELY NOT AS SGFNT AS GFS DEPICTS.  WL
CONT CHC POPS LINGERING INTO TUE...SPCLLY CNTRL/ERN PTNS...AS GFS
SUGGESTS LINGERING SHRT WV AND POST FNTL QG FORCING.

FOR RMNDR OF WEEK...DIFFERENCES EXIST BTWN ENSEMBLES AND OPERATIONAL
RUNS WITH RESPECT TO AMPLITUDE OF TROUGHS.  GFS ENSEMBLES AND
CANADIAN LESS AMPLIFIED THAN OTHER OPERATIONAL MDLS.  AGREE WITH
NCEP DISCUSSION THAT SIGNALS FROM MDLS DIFFICULT TO IGNORE SO WL
LEAN IN RECENT GFS DIRECTION.  THIS WOULD KEEP FCST DRY WED THROUGH
FRI. ADJUSTED TEMPS DOWNWARD SOMEWHAT MORE IN LINE WITH ENSEMBLE MOS
NUMBERS WITH OPERATIONAL RUN AT HIGH END OF MEMBER SPECTRUM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Jul 2, 4:52 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
552 AM CDT FRI JUL 2 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-031100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
552 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN IOWA
IOWA...ALONG AND NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHERN IOWA
TODAY AND TONIGHT.  NO SEVERE WEATHER IS EXPECTED THOUGH A STORM OR
TWO MAY PRODUCE HAIL APPROACHING THREE QUARTERS OF AN INCH.  ABUNDANT
MOISTURE AND SLOW STORM MOVEMENT WILL PRODUCE RAINFALL AMOUNTS
BETWEEN A HALF AN INCH TO AN INCH.  THE THREAT FOR FLASH FLOODING IS
LOW DUE TO THE RELATIVELY DRY CONDITIONS OF LATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THEN AGAIN SUNDAY
NIGHT THROUGH MONDAY ACROSS CENTRAL AND NORTHERN IOWA.  THE THREAT
FOR SEVERE STORMS IS VERY LOW DURING THESE TIMES.  IF A STORM WERE
TO BECOME SEVERE...THE MAIN THREAT WOULD BE FROM HAIL AROUND
THREE QUARTERS OF AN INCH AS THE STORM PULSED UP.  MOISTURE WILL
STILL BE ABUNDANT SO STORMS WILL HAVE THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY.

IAZ070>075-081>086-092>097-031100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
552 AM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF
INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN IOWA TODAY AND
TONIGHT.  NO SEVERE WEATHER IS EXPECTED THOUGH A STORM OR TWO MAY
PRODUCE HAIL APPROACHING THREE QUARTERS OF AN INCH.  ABUNDANT
MOISTURE AND SLOW STORM MOVEMENT WILL PRODUCE RAINFALL AMOUNTS
BETWEEN A QUARTER OF AN INCH TO THREE QUARTERS OF AN INCH.  THE
THREAT FOR FLASH FLOODING IS LOW DUE TO THE RELATIVELY DRY CONDITIONS
OF LATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY THEN AGAIN SUNDAY
NIGHT THROUGH MONDAY ACROSS SOUTHERN IOWA.  THE THREAT FOR SEVERE
STORMS IS VERY LOW DURING THESE TIMES.  IF A STORM WERE TO BECOME
SEVERE...THE MAIN THREAT WOULD BE FROM HAIL AROUND THREE QUARTERS OF
AN INCH AS THE STORM PULSED UP.  MOISTURE WILL STILL BE ABUNDANT SO
STORMS WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY.

FAB

The radar

The Des Moines radar (KDMX), 13 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Polk

When
July 2, 3:10 PM CST
Where
Polk County, Johnston
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411219.